Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2003, 3:31 PM EST for Clark County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 3:31 PM EST (20:31 UTC)
- Expired
- Mar 20, 2003, 4:00 PM EST
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Clark County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
714 WUUS53 KLMK 202031 SVRSDF KYC049-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 331 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 400 PM EST * AT 330 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RUCKERVILLE...OR ABOUT 18 MILES SOUTHEAST OF LEXINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN CLARK COUNTY AROUND 350 PM EST REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3786 8415 3795 8429 3810 8410 3793 8399 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:50 PM EST, 41 minutes earlier.
Area forecast discussion, Mar 20, 2:50 PM EST, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EST THU MAR 20 2003 UNSTABLE ATMOSPHERE OVER THE CFA THIS AFTERNOON AND EVENING. 700-500 LAPSE RATE IS 10.5C. IN ADDITION A MID LEVEL S/W WILL ROTATE OUT OF THE MISSISSIPPI VALLEY THIS EVENING. FREEZING LEVEL IS AROUND 8KT SO THE BIGGEST THREAT FROM THE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. NUMEROUS WATCHES COVER ALL THE CFA THROUGH 8 PM EST. A SURFACE LOW WILL MOVE ACROSS THE REGION TONIGHT WITH SHOWERS AND THUNDERSTORMS LIKELY. THE PRECIPITATION SHOULD END BY MID DAY FRIDAY. WE FEEL THE MAV TEMPERATURES ARE SEVERAL DEGREES TOO COOL FRIDAY AND WE WILL MENTION READINGS IN THE LOW AND MID 60S. AFTER A COOL START ( MID 30S SATURDAY MORNING ) THE REST OF THE WEEKEND WILL BE MILD AND DRY. THE NEXT CHANCE FOR RAIN WILL BE THE MIDDLE OF NEXT WEEK AS A COLD FRONT APPROACHES. .SDF...NONE. JA
Hazardous weather outlook, Mar 20, 10:45 AM EST, 4 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1045 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. SCATTERED STORMS ARE EXPECTED TO CONTINUE TONIGHT...HOWEVER THE THREAT FOR LARGE HAIL AND DAMAGING WINDS SHOULD DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE MORNING ON TODAY. JA
In the hours before
Local storm report, Mar 20, 1:58 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0158 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 PM PERRYVILLE KY 1.00 IN HAIL
03/20/03 BOYLE
CMCLocal storm report, Mar 20, 2:23 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0223 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0219 PM MCKEE KY 0.75 IN HAIL
03/20/03 JACKSON
CMCLocal storm report, Mar 20, 2:23 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
0223 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0219 PM MCAFEE KY 0.75 IN HAIL
03/20/03 MERCER
CMCLocal storm report, Mar 20, 2:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0255 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM PERRYVILLE KY 0.88 IN HAIL
03/20/03 BOYLE
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:25 PM EST | Severe Thunderstorm Warning | LMK | Madison | 35 min |
| Mar 20, 1:58 PM EST | Severe Thunderstorm Warning | LMK | Mercer | 32 min |
| Mar 20, 2:25 PM EST | Severe Thunderstorm Warning | LMK | Boyle | 35 min |
| Mar 20, 2:44 PM EST | Severe Thunderstorm Warning | LMK | Woodford | 21 min |
| Mar 20, 3:57 PM EST | Severe Thunderstorm Warning | LMK | Hardin | 23 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.